Journal Logo

Letters to the Editor

A Case Report of a Spontaneous Subcapsular Hematoma Leading to Rupture of the Liver in a Patient Following a Renal Transplant

Cutting, Colin W.M.; Khan, Mohammad S.; Mamode, Nizam; Koffman, Geoff; Heaton, Nigel

Author Information
doi: 10.1097/01.TP.0000138092.92373.92

Spontaneous subcapsular hemorrhage in the liver is an uncommon condition associated with a poor prognosis. We report a case of a renal transplant recipient developing a spontaneous subcapsular hematoma of the liver.

A 63-year-old female with end stage renal failure due to interstitial nephritis had an uneventful live unrelated preemptive renal transplant from her husband. Preoperatively, she had normal clotting [international normalized ratio (INR) 0.91 (0.90–1.10); activated partial thromboplastin time (APTT) 1.02 (0.85–1.16); platelets 177×109/L (150–400×109/L)] and liver function tests [alkaline phosphatase 79 U/L (31–116 U/L); total bilirubin 9 μmol/L (0-22 μmol/L); alanine transaminase (ALT) 21 U/L (0–55 U/L); gamma-glutamyl-transferase (GGT) (16–72 U/L)] and was normotensive on medication. She was started on aspirin preoperatively and this was continued after the operation as prophylaxis against vascular thrombosis. She had a routine renal transplant operation through a Rutherford-Morrison type incision. Her blood pressure was stable throughout the procedure and the graft functioned immediately.

On the first postoperative day, she developed a headache and was noted to be hypertensive. She was therefore started on labetalol. The following day, she continued to have a severe headache and was still hypertensive, so a glyceryl trinitrate infusion was started. Her hemoglobin was noted to have dropped slightly to 9.4 g/dL (12.0–15.0 g/dL) and her platelet count had fallen to 71×109/L (150–400×109/L). Her coagulation screen was, however, normal [INR 1.06 (0.90–1.10), APTT 0.88 (0.85–1.16)].

On the third postoperative day, her headache worsened, she developed nausea and vomiting, and suddenly became unresponsive. Her hemoglobin dropped to 6.9 g/dL (12.0–15.0 g/dL) and her coagulation was mildly deranged [INR 1.23 (0.90–1.10), APTT 0.90 (0.85–1.16), platelets 66×109/L (150–400×109/L)]. After resuscitation, she was re-explored but no bleeding from the transplanted kidney was found. On abdominal exploration, she was found to have a very large subcapsular hematoma of the liver. A liver surgeon was called, who incised the liver capsule stripped by the hematoma and with considerable difficulty, managed to achieve hemostasis with packs. The patient was transferred to the regional liver unit where two days later the packs were removed.

The transplanted kidney subsequently infarcted due to vascular thrombosis and required nephrectomy. Her native renal function also deteriorated further, rendering her dialysis dependent. She required prolonged respiratory support and made a slow recovery.

To our knowledge, this is the first reported case of a spontaneous subcapsular hematoma of the liver following a renal transplant. Spontaneous subcapsular hematoma of the liver has been reported in preeclampsia and pregnancy-induced hypertension and is associated with a significant maternal and fetal mortality (1,2). Other reported causes include hepatocellular carcinoma and focal hemorrhagic necrosis of the liver (3).

Our patient did not have any underlying liver disease and her preoperative liver function tests were normal. She did not have any known coagulopathy and her routine coagulation screen prior to her transplant was normal. Therefore, we assume that the spontaneous subcapsular hematoma of the liver was a consequence of thrombocytopenia and the administration of aspirin possibly in association with poorly controlled hypertension.

The management of subcapsular hematoma of the liver should be to incise the capsule and drain the hematoma. Argon coagulation can then usually achieve hemostasis, and any underlying coagulopathy should be corrected and platelets given if needed. Fibrin glue may be used if necessary, or in severe cases the liver can be packed. Liver resection is not indicated and should not be attempted (1). Ligation of the hepatic artery may be useful, if other methods of controlling hemorrhage are unsuccessful (2).

Spontaneous subcapsular hemorrhage in the liver is extremely rare, but this case highlights the importance of platelet dysfunction and hypertension following renal transplantation, as they can have catastrophic consequences.

Colin W.M. Cutting

Mohammad S. Khan

Nizam Mamode

Geoff Koffman

Department of Nephrology, Transplantation and Urology, Guy’s Hospital, London, UK

Nigel Heaton

Institute of Liver Studies, King’s College Hospital, London, UK

REFERENCES

1. Smith LJ, Moise KJ, Dildy GA, and Carpenter RJ. Spontaneous rupture of liver during pregnancy: current therapy. Obstet Gynecol 1991; 77: 171.
2. Majerus B, Desnault H, Jault T, Parc R. Ruptured subcapsular hepatic haematoma secondary to “HELLP syndrome.” Acta Chirurgica Belgica 1995; 95: 251.
3. Cozzi PJ, and Morris DL. Two cases of spontaneous liver rupture and literature review. HPB Surgery 1996; 9: 257.
© 2004 Lippincott Williams & Wilkins, Inc.